Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 301, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 17, 2018, 7:54 PM CDT for Clay County, Lowndes County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 7:54 PM CDT (00:54 UTC)
- Expired
- Jul 17, 2018, 8:40 PM CDT
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, MS, Lowndes County, MS
The radar
The Columbus AFB radar (KGWX), 35 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1028 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282
WUUS54 KJAN 180054
SVRJAN
MSC025-087-180200-
/O.NEW.KJAN.SV.W.0301.180718T0054Z-180718T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
754 PM CDT TUE JUL 17 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Lowndes County in northeastern Mississippi...
Southeastern Clay County in northeastern Mississippi...
* Until 900 PM CDT.
* At 753 PM CDT, a severe thunderstorm was located over Columbus AFB,
moving south at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Columbus and Steens around 805 PM CDT.
Other locations impacted by this severe thunderstorm include Artesia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 3329 8830 3329 8867 3368 8867 3368 8850
3367 8849 3366 8852 3365 8851 3366 8850
3367 8842 3369 8839 3369 8837 3373 8833
3373 8831 3359 8827
TIME...MOT...LOC 0053Z 344DEG 24KT 3362 8846
HAIL...<.75IN
WIND...60MPH
$$
CME3 follow-up statements
585
WWUS54 KJAN 180119
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
819 PM CDT TUE JUL 17 2018
MSC025-087-180200-
/O.CON.KJAN.SV.W.0301.000000T0000Z-180718T0200Z/
Lowndes MS-Clay MS-
819 PM CDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR LOWNDES AND SOUTHEASTERN CLAY COUNTIES...
At 819 PM CDT, a severe thunderstorm was located over Columbus,
moving south at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Columbus around 825 PM CDT.
Other locations impacted by this severe thunderstorm include Artesia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3329 8830 3329 8867 3368 8867 3368 8850
3367 8849 3366 8852 3365 8851 3366 8850
3367 8842 3369 8839 3369 8837 3373 8833
3373 8831 3359 8827
TIME...MOT...LOC 0119Z 345DEG 15KT 3354 8842
HAIL...<.75IN
WIND...60MPH
$$
CME249
WWUS54 KJAN 180125
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
825 PM CDT TUE JUL 17 2018
MSC025-087-180200-
/O.CON.KJAN.SV.W.0301.000000T0000Z-180718T0200Z/
Lowndes MS-Clay MS-
825 PM CDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR LOWNDES AND SOUTHEASTERN CLAY COUNTIES...
At 824 PM CDT, a severe thunderstorm was located over Columbus,
moving south at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
Lowndes and southeastern Clay Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3329 8830 3329 8857 3359 8859 3361 8842
3359 8827
TIME...MOT...LOC 0124Z 344DEG 24KT 3350 8841
HAIL...<.75IN
WIND...60MPH
$$
CME939
WWUS54 KJAN 180140
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
840 PM CDT TUE JUL 17 2018
MSC025-087-180150-
/O.CAN.KJAN.SV.W.0301.000000T0000Z-180718T0200Z/
Lowndes MS-Clay MS-
840 PM CDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR LOWNDES AND SOUTHEASTERN CLAY
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3329 8830 3329 8857 3359 8859 3361 8842
3359 8827
TIME...MOT...LOC 0138Z 344DEG 24KT 3339 8837
$$
CMEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:48 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 17, 6:48 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 648 PM CDT Tue Jul 17 2018 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: A weakening thunderstorm looks to impact Key Field (KMEI) over the next hour with potential for brief MVFR conditions, gusty winds up to 30 mph, and occasional lightning. Otherwise, impact from isolated shower and thunderstorm activity this evening cannot be ruled out around GLH/GWO/GTR/CBM/PIB/HBG. In most cases flight cats are expected to remain VFR through the evening, but of course any thunderstorm sitting on top of a station could generate brief IFR to MVFR conditions. Late tonight some showers and embedded thunderstorms cannot be ruled out across the entire area, but chances are greater that convective coverage will wait until late morning to midday to begin increasing into afternoon hours. Through the day tomorrow all sites have a decent chance of a least briefly being impacted by a thunderstorm capable of frequent lightning and sub-VFR flight cats. Through the next 24 hours anticipate winds to be light and somewhat variable away from thunderstorms. /BB/ && .DISCUSSION... Tonight and Wednesday: Mid afternoon surface analysis had a 1020mb high centered over the north central Gulf and a weak nearly stationary frontal boundary across central Arkansas and central Tennessee. Just south of this front was a thetae ridge axis oriented northwest to southeast across the ArkLaTex region and into the western portions of our CWA. Daytime heating was contributing scattered storms developing over our northwest zones within this thetae ridge that will spread southeast across the remainder of our CWA into this evening. Mid afternoon water vapor imagery/RAP analysis showed circulation around a 594dam ridge from northern Texas back to the northwest over southeast Colorado. A weak disturbance was also noted tracking east southeast over northwest Arkansas. Models suggest this feature will continue to drop around the mid level ridge tonight and help prolong the convection upstream of our CWA. The nearly stationary frontal boundary to our north is expected to sag south tonight and perhaps drift into our northeast most zones Wednesday before stalling. No appreciable airmass change will occur in our CWA Wednesday so daytime heating of our very moist airmass will lead to a decent coverage of storms again. Otherwise warmer than normal temperatures will continue tonight with near normal afternoon highs. /22/ Wednesday night through Monday: Mid level northwest flow regime will keep convection prevalent over the forecast area again Thursday, but this looks to change moving forward. Anomalous mid level ridge, centered over the southwest US, will begin nosing east Friday into the weekend with increasing warmth in the low to mid levels. This will translate to higher surface temperatures despite dewpoints remaining in the low to mid 70s. Heat indices look to soar to near 110 over western portions Friday afternoon and continue each afternoon thereafter through the end of the period. Have expanded the elevated area east in the HWO and will continue to expand and increase categories as confidence in these conditions also increases. Convection will not be absent during this timeframe and will prove to be a failure mode for such expected heat depending on the track of the mid level shortwaves that will in initiate it. One of the more potent waves will make a run on the CWA Friday. Model temporal and spatial differences exist with this wave with the NAM showing the biggest impact on the forecast area. While the GFS/ECMWF show more of a glancing blow mainly to affect northeast portions, the NAM shows this feature initiating convection along a stalled boundary over north AR and bringing it into the heart of the forecast area during the afternoon. While this would substantially spoil maximum heating potential, there would also exist some severe potential given the steep mid level lapse rates. Since there are more indicators at present for the heat potential, will maintain this potential at present in the HWO, but continue to watch the convective potential in the models./26/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 91 74 95 / 26 57 22 28 Meridian 73 92 74 95 / 38 58 24 31 Vicksburg 75 92 75 94 / 21 43 18 24 Hattiesburg 73 92 74 94 / 24 65 31 42 Natchez 75 91 75 94 / 17 34 18 30 Greenville 74 92 74 93 / 42 38 19 19 Greenwood 74 91 73 93 / 46 37 19 23 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && BB/22/26
Hazardous weather outlook, Jul 17, 3:34 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 334 PM CDT Tue Jul 17 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 182045- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 334 PM CDT Tue Jul 17 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Wednesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday night through Monday High temperatures from the mid 90s to near 100 will combine with high humidity levels to produce heat indices of 105 to 110 each afternoon from Thursday through next Monday. The highest heat index values are expected west of a line from Greenville to Jackson to Columbia Mississippi. Precautions should be taken to avoid strenuous outdoor activities. Check on those vulnerable to heat stress. Stay hydrated and wear light, loose fitted clothing. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 17, 5:42 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Jackson MS 542 PM CDT TUE JUL 17 2018 MSZ046-172315- Kemper MS- 542 PM CDT TUE JUL 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KEMPER COUNTY UNTIL 615 PM CDT... At 542 PM CDT, Meteorologists were tracking a strong thunderstorm over De Kalb, or 13 miles southeast of Preston, moving south at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... De Kalb, Liberty, Blackwater and Prismatic. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3287 8880 3289 8855 3259 8852 3258 8876 TIME...MOT...LOC 2242Z 017DEG 8KT 3276 8864 CME
Special weather statement, Jul 17, 5:43 PM CDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service Jackson MS 543 PM CDT TUE JUL 17 2018 MSZ052-172315- Lauderdale MS- 543 PM CDT TUE JUL 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAUDERDALE COUNTY UNTIL 615 PM CDT... At 543 PM CDT, Meteorologists were tracking a strong thunderstorm over Alamucha, or 9 miles southwest of Cuba, moving south at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Increase, Toomsuba, Alamucha and Kewanee. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3223 8843 3223 8863 3241 8860 3247 8840 TIME...MOT...LOC 2243Z 013DEG 11KT 3233 8847 CME
Special weather statement, Jul 17, 6:18 PM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Jackson MS 618 PM CDT TUE JUL 17 2018 MSZ052-172345- Lauderdale MS- 618 PM CDT TUE JUL 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAUDERDALE COUNTY UNTIL 645 PM CDT... At 617 PM CDT, Meteorologists were tracking a strong thunderstorm over Marion, or near Meridian, moving southwest at 15 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Meridian, Nellieburg and Zero around 645 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3254 8861 3240 8848 3226 8862 3243 8887 TIME...MOT...LOC 2317Z 052DEG 15KT 3243 8862 CME
Local storm report, Jul 17, 6:52 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
652 PM CDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 11 NNE SNELL 32.34N 88.43W
07/17/2018 LAUDERDALE MS EMERGENCY MNGR
TREE ON A POWER LINE ACROSS LIBERTY CHURCH
RD. SUB-SEVERE WIND GUST EST 50MPH.
&&
CELocal storm report, Jul 17, 7:11 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
711 PM CDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 4 SE MERIDIAN STATION 32.51N 88.57W
07/17/2018 LAUDERDALE MS EMERGENCY MNGR
TREE DOWN NEAR CAMPGROUND AND RABBIT RD.
SUB-SEVERE WIND GUST 50 MPH.
&&
CESpecial weather statement, Jul 17, 7:37 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
737 PM CDT TUE JUL 17 2018
MSZ030-031-180100-
Lowndes MS-Clay MS-
737 PM CDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOWNDES AND SOUTHEASTERN
CLAY COUNTIES UNTIL 800 PM CDT...
At 737 PM CDT, Meteorologists were tracking a strong thunderstorm
near Columbus AFB, moving south at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Columbus, West Point, Columbus AFB, Tibbee, Kolola Springs and
Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3347 8834 3344 8867 3368 8867 3368 8850
3367 8849 3367 8850 3366 8852 3365 8851
3366 8850 3366 8846 3368 8843 3367 8842
3369 8839 3369 8837 3370 8836
TIME...MOT...LOC 0037Z 358DEG 21KT 3370 8853
CMEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:37 PM CDT | Special Weather Statement | JAN | Lowndes | 23 min |
| Jul 18, 12:54 PM CDT | Special Weather Statement | JAN | Bolivar | 66 min |
| Jul 18, 1:57 PM CDT | Special Weather Statement | JAN | Washington | 63 min |
| Jul 18, 2:40 PM CDT | Special Weather Statement | JAN | Issaquena, Sharkey | 50 min |
| Jul 18, 2:45 PM CDT | Heat Advisory | JAN | Adams, Bolivar, Carroll, Claiborne, Copiah, Franklin and 17 more | 28 hr |
| Jul 18, 2:50 PM CDT | Special Weather Statement | JAN | Rankin | 25 min |
| Jul 18, 2:57 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Washington, Yazoo | 48 min |
| Jul 18, 3:55 PM CDT | Special Weather Statement | JAN | Forrest | 35 min |
| Jul 18, 4:24 PM CDT | Special Weather Statement | JAN | Madison | 66 min |
| Jul 18, 4:26 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 34 min |
| Jul 18, 4:41 PM CDT | Flash Flood Warning | JAN | Madison | 2 hr |
| Jul 18, 4:47 PM CDT | Special Weather Statement | JAN | Simpson | 13 min |
| Jul 18, 5:21 PM CDT | Special Weather Statement | JAN | Leake, Scott, Smith | 24 min |
| Jul 18, 5:31 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 29 min |
| Jul 18, 5:46 PM CDT | Special Weather Statement | JAN | Scott, Smith | 44 min |
| Jul 18, 5:49 PM CDT | Special Weather Statement | JAN | Neshoba, Winston | 41 min |
| Jul 18, 6:03 PM CDT | Special Weather Statement | JAN | Jasper | 27 min |
| Jul 18, 6:18 PM CDT | Special Weather Statement | JAN | Newton | 42 min |
| Jul 18, 6:35 PM CDT | Special Weather Statement | JAN | Clarke, Lauderdale | 40 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.